Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 7, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 7, 2021, 7:13 PM MDT for Washington County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 7:13 PM MDT (01:13 UTC)
Expired
May 7, 2021, 7:45 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO

County Washington County, CO

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3574 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS85 KBOU 080113
SPSBOU

Special Weather Statement
National Weather Service Denver CO
713 PM MDT Fri May 7 2021
 
COZ049-080145-
Washington County CO-
713 PM MDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Burdett, or 14 miles northwest of Yuma, moving
northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lone Star and Burdett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4035 10279 4035 10280 4028 10279 4016 10280
      4024 10300 4044 10297 4044 10278
TIME...MOT...LOC 0112Z 233DEG 21KT 4026 10293 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 7, 3:09 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 7, 3:09 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Fri May 7 2021

.SHORT TERM...(This evening through Saturday)
Issued at 239 PM MDT Fri May 7 2021

Widespread but weak convection is occurring over the mountains and
spreading east onto the plains at this hour. Little or no rain is
reaching the ground, but there are lots of 30 mph wind gusts, and
a few up in the 40-50 mph range. The environment on the plains is
not as favorable for convection so we're not really expecting much
more though there may be a bit more light rain over the mountains
over the next few hours. Further east the edge of the southeast
winds is setting up around Akron. The moist air is still about 5
degrees shy of the convective temperature, so the idea of the edge
of this air having some of the moisture mixing out still looks
alright. There's still a small chance of a stronger storm or two
out there.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM MDT Fri May 7 2021

There will be some showers and storms ongoing across east-central
Colorado Saturday evening. A secondary cold front will work its
way southwestward throughout the evening with a stronger
northeasterly push in winds. This may provide enough extra lift to
generate a few rain showers overnight mainly along and north of
the Palmer Divide.

Sunday will be a cool day with moist air in place resulting in low
level clouds. A trough over the Northern Rockies splits with a
portion heading towards Minnesota and another portion staying in
place over western Montana. The splitting troughs will actually
allow for weak ridging aloft to build in over our forecast area on
Sunday. Despite the neutral QG conditions aloft, there will be
enough low level upslope flow and moisture to create a few light
showers Sunday afternoon and evening.

Throughout Sunday night, the trough that was over western Montana
will move southeastward which will position strong QG ascent over
our forecast area by Monday morning. A surface low pressure
center will setup over southeastern Colorado creating strong
easterly winds and upslope flow across northeast Colorado. These
factors will lead to widespread light to moderate precipitation
across our forecast area with snow generally above 8000 feet. The
precipitation may decrease in coverage and intensity during the
day Monday as a low level trough positioned over Laramie, WY
shifts 700 mb winds to the southwest. This would briefly mean
much of our CWA would be in the dry slot. By the afternoon, the
cold air aloft and a May sun angle will generate instability over
the mountains which will produce another round of moderate
precipitation.

The best QG ascent from the trough will be over the area Monday
night as the upper level trough moves across the Colorado/Wyoming
border. It is with this wave of precipitation that snow levels
could be low enough for snow to fall across the I-25 corridor and
plains. Snow amounts would be very light and would not cause many
impacts across lower elevations. Across higher elevations,
moderate snow amounts are possible with the initial thinking that
they will be within Winter Weather Advisory thresholds. No
highlights were issued yet due to the uncertainty in track with
this storm. As the trough departs the area on Tuesday, there will
be some lingering light precipitation.

One impact from this storm may be the cold temperatures as many
people have planted their gardens and trees have started to leaf
out. Forecast low temperatures Monday night are in the low to mid
30s for the I-25 corridor and plains. Considering the moisture in
place, I'm not overly concerned about temperatures being low enough
for a freeze. However, it would be good for people to cover their
sensitive plants and we will likely message that on social media
over the coming days.

Ridging will build in over Colorado during the latter half of next
week. There should be enough left over moisture to not rule out
showers in the afternoon and evenings. Generally speaking, there
will be warmer temperatures and drier conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 239 PM MDT Fri May 7 2021

VFR through Saturday morning. Scattered weak showers will move off
the mountains through about 01z. There will be little rain, but
wind gusts up to 35 knots. The direction will mainly be from the
southwest, though a couple shifts in direction are possible. After
01z a steadier southwest wind is expected, becoming northwest
Saturday morning. A cold front will bring north winds gusting in
the 20 to 30 knot range around 17z Saturday. Scattered showers and
thunderstorms will develop Saturday afternoon. Instrument
approaches to KDEN may be needed due to ceilings and areas of
precipitation.

&&

.HYDROLOGY...
Issued at 300 PM MDT Fri May 7 2021

Scattered thunderstorms are expected Saturday afternoon and
evening, and there is a slight chance of brief heavy rain with the
stronger storms. There is a low chance of flash flooding limited
to the new burn scars.

The threat for flash flooding over the burn areas will be low
Sunday through next work week. Precipitation rates will be too
low on Sunday and the storm that moves across the area Monday and
Tuesday will produce more snow than rain on the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Danielson
AVIATION...Gimmestad
HYDROLOGY...Gimmestad
Hazardous weather outlook, May 7, 11:16 AM MDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Fri May 7 2021

COZ030>051-081730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Fri May 7 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated, high-based showers and thunderstorms moving from the
mountains onto the plains will produce localized gusty outflow
winds to around 40 mph in the late afternoon and early evening. There
is a low threat of a strong to severe storm or two east of
Sterling, Akron, and Limon. If storms form in that area, wind
gusts to 60 mph and hail up to one inch in diameter are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday will see scattered showers and storms mainly in the
afternoon. There is a marginal threat of severe storms producing
some hail and gusty winds in the afternoon, which still seems
limited to the plains from the Palmer Divide eastward.

Sunday through Tuesday, there will be widespread showers and
storms. Cooler temperatures that arrive Sunday night will allow
the precipitation to fall as snow over the mountains and
foothills. The I-25 corridor may see some snow as well but
accumulation should be light if any snow accumulates at all.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Danielson

In the hours before

Special weather statement, May 7, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
713 PM MDT Fri May 7 2021

COZ049-080145-
Washington County CO-
713 PM MDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Burdett, or 14 miles northwest of Yuma, moving
northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lone Star and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4035 10279 4035 10280 4028 10279 4016 10280
      4024 10300 4044 10297 4044 10278
TIME...MOT...LOC 0112Z 233DEG 21KT 4026 10293

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:08 PM MDTSpecial Weather StatementBOUGrand22 min
May 8, 5:16 PM MDTSevere Thunderstorm WarningBOULincoln29 min
May 8, 5:44 PM MDTSpecial Weather StatementBOULincoln31 min
May 8, 5:45 PM MDTSpecial Weather StatementBOUWashington30 min
May 8, 5:50 PM MDTSpecial Weather StatementBOUBroomfield40 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.